MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U3ENDICU
Medical Device Problem Codes Improper Flow or Infusion (2954); Pressure Problem (3012)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Low Oxygen Saturation (2477)
Date of Event 08/18/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Corrected section: b7, d1, d3, e2, e3, e4 correction to section g2: additional report sources added.Correction to h3: device evaluation summary: issue identified during product analysis.Medtronic conducted an investigation based on all information received.It was reported that during use on a patient the 980 ventilator triggered a peak pressure alarm with the alarm set to 40 cmh2o.The device was available for evaluation.The service personnel (sp) inspected the ventilator, ran the unit on test lung with similar patient settings and peak pressure alarm occurred quickly.Sp ran through analog data testing with gold standard tubing and found leak.Sp replaced exhalation valve assembly (eva) after which unit had no leak and no peak pressure alarms.The ventilator passed all calibrations and tests per manufacturer specifications at the time of service.One eva was returned to medtronic for analysis.Visual inspection showed no anomalies.The returned eva was attached to failure investigation test ventilator for analysis.The unit powered up and at calibration it failed pressure sensor cross check.Further investigation found pressure sensor (ps1) on the exhalation sensor pcba of the eva was faulty.The ventilator¿s response to a failure of the ps1 while in use on a patient would be backup ventilation (buv) to the patient.The cause of the reported event were incorrect pressure readings obtained from ps1 on the exhalation sensor pcba of the eva resulting in peak pressure alarms, prior to failure of the part.The event is included in a data monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: device evaluation summary: the service personnel (sp) inspected the ventilator, ran the unit on test lung with similar patient settings and peak pressure alarm occurred quickly.Sp ran through analog data testing with gold standard tubing and found leak.Sp replaced exhalation valve assembly (eva), after which unit had no leak and no peak pressure alarms.The ventilator passed all calibrations and tests per manufacturer specifications at the time of service.One eva was returned to medtronic for analysis.Visual inspection showed no anomalies.The returned eva was attached to failure investigation test ventilator for analysis.The unit powered up and at calibration it failed pressure sensor cross check.Further investigation found pressure sensor (ps1) on the exhalation sensor pcba of the eva was faulty.The worst case ventilator response to the failure of the ps1 while in use on a patient, would be backup ventilation (buv) to the patient.The cause of the reported event was a drifting ps1 on the exhalation sensor pcba of the eva resulting in an incorrect pressure reading and peak pressure alarms.Further action was not required because the event is included in a data monitoring plan.A device history record (dhr) review is not required since there is no indication of a potential manufacturing issue.A medical safety review (msr) was performed and the results show that reported associated harm(s) and severities have been reviewed and are properly assessed within the risk document.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during use on a patient, this 980 ventilator triggered a peak pressure alarm with the alarm set to 40 cmh2o.When the customer decreased the pressure controlled ventilation (pcv) from 20cmh2o to 8cmh2o, the ventilator was still resulting in pressures above 40 cmh2o and it sounded like there was a leak coming from near the expiratory filter.The patient was removed from the ventilator and during the transfer to an alternate ventilator, the patient desaturated with a drop in blood pressure due to additional sedation.Reportability reassessed based on failure analysis.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key25124271
Report Number8020893-2026-00052
Device Sequence Number21506389
Product Code CBK
UDI-Device Identifier10884521171268
UDI-Public(01)10884521171268(11)180618
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 05/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U3ENDICU
Device Catalogue Number980U3ENDICU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2026
Supplement Date Received by Manufacturer05/11/2026
Initial Report FDA Received Date05/08/2026
Supplement Report FDA Received Date05/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/18/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ETT TUBE SIZE 8. HUMIDIFICATION ON.
Patient SexUnknown